Louisiana, 2014

Damaging Wind in Louisiana, July 2, 2014

July 2, 2014 · NWS LCH · 1 event in 1 county or zone

A cold front moved through during the first week of July sparking thunderstorms across Louisiana. A pair of thunderstorms turned severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A cold front moved through during the first week of July sparking thunderstorms across Louisiana. A pair of thunderstorms turned severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jul 2, 11:52 AM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Jul 2, 11:52 AM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1252 PM CDT WED JUL 2 2014

.DISCUSSION...
FOR THE 18Z TAF PACKAGE.

&&

.AVIATION...
STILL A LITTLE HAZY ACROSS THE AREA...THOUGH VSBYS HAVE GENERALLY
IMPROVED TO VFR. MVFR CIG NOTED AT KBPT...BUT EXPECT THAT THIS
WILL BE TEMPORARY AND IMPROVE AT LEAST WHEN THE SEA BREEZE EVIDENT
IN RADAR IMAGERY PUSHES THROUGH. ISOLATED CONVECTION IS POSSIBLE
THIS AFTERNOON...BUT THE COVERAGE/PROBABILITY PRECLUDE MENTION IN
THE TAFS. FOR THE EVENING/OVERNIGHT PERIOD...WENT GENERALLY WITH A
BLEND OF LATEST GUIDANCE AND PERSISTENCE...SHOWING REDUCED VSBYS
AT KBPT-KLCH-KAEX IMPROVING TO VFR THU MORNING.

13

&&

.PREV DISCUSSION... /ISSUED 656 AM CDT WED JUL 2 2014/

DISCUSSION...
FOR 12Z TAF ISSUANCE.

AVIATION...
SFC OBS FROM AROUND THE AREA SHOW A LITTLE BIT OF LIGHT FOG
LINGERING PAST SUNRISE...WITH KBPT SHOOTING UP FROM A PERSISTENT
VLIFR STATE JUST BEFORE ISSUANCE TIME. EXPECT WE WILL SEE SOME
SPORADIC MVFR FOR THE NEXT HOUR OR SO BEFORE THE LIGHT FOG BURNS
OFF AND VFR TAKES OVER FOR THE REMAINDER OF THE DAY. THE SFC HIGH
IS PROGGED TO MEANDER OVERHEAD THROUGH TODAY SO LIGHT AND VARIABLE
WINDS SHOULD PREVAIL INTO THE AFTERNOON BEFORE THE SEA BREEZE
KICKS IN AND SHIFTS WINDS TO AN ONSHORE DIRECTION. CONVECTION
AHEAD OF THE APPROACHING FRONTAL BOUNDARY COULD POSSIBLY AFFECT
KAEX LATER THIS EVENING BUT COVERAGE LOOKS SO SLIM ATTM THAT ANY
MENTION HAS BEEN REMOVED FOR NOW.

25

PREV DISCUSSION... /ISSUED 336 AM CDT WED JUL 2 2014/

DISCUSSION...MAIN FORECAST ISSUE WILL BE POPS ESPECIALLY ON
THURSDAY AND FRIDAY.  THIS MORNING'S WATER VAPOR SHOWS UPPER LOW
ROTATING OVER THE WEST CENTRAL GULF. CONVECTION IS MOSTLY
CONCENTRATED AROUND THIS SYSTEM. AT THE SURFACE...FRONTAL BOUNDARY
HAS STALLED TEMPORARILY OVER THE ARKLATEX/N TEXAS AND SOME
THUNDERSTORM ACTIVITY HAS CONTINUED OVERNIGHT ALONG THIS BOUNDARY.
FOR TODAY...WILL KEEP POPS BELOW 15 PERCENT AS A FEW LATE DAY
SHOWERS AND STORMS COULD DEVELOP MAINLY OVER CENTRAL LOUISIANA.
BETTER CHANCES FOR RAIN ON THURSDAY AND FRIDAY AS FRONT MOVES
SOUTH AND WEST GULF UPPER LOW MOVES NORTH. WILL MAINTAIN HIGHEST
POPS ON THURSDAY AND THEN GRADUALLY LOWER POPS THROUGH THE WEEKEND. WILL
KEEP LOW POPS FOR DIURNAL SHOWERS AND STORMS FOR THE REMAINDER OF
THE WEEKEND AND EARLY NEXT WEEK PER PREVIOUS FORECASTS.

TEMPERATURES SHOULD BE NEAR NORMAL MOST OF THIS CYCLE.

MARINE...LIGHT AND LOW SEAS SHOULD PREVAIL THROUGH THE PERIOD AS
WEAK HIGH PRESSURE AREAS REMAIN OVER THE GULF.  MAY SEE INCREASED
LATE NIGHT SHOWER ACTIVITY OVER THE GULF BEGINNING TONIGHT AND
THURSDAY WITH APPROACH OF UPPER LOW FROM NORTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  93  75  93  74 /  10  20  40  20
KBPT  94  75  94  75 /  10  20  30  20
KAEX  95  74  92  69 /  10  20  30  20
KLFT  94  76  93  72 /  10  20  50  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.

&&
Hazardous weather outlook, Jul 2, 4:06 AM CST, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
506 AM CDT WED JUL 2 2014

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-052>055-
073-074-TXZ180-201-215-216-259>262-031015-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
506 AM CDT WED JUL 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
ANOTHER HOT AND DRY DAY IS EXPECTED TODAY.  HEAT INDICES
ARE FORECASTED BETWEEN 100 AND 105 THIS AFTERNOON. REMEMBER TO
TAKE FREQUENT BREAKS AND DRINK PLENTY OF WATER IF WORKING OUTSIDE
DURING THE HEAT OF THE DAY.

NO THUNDERSTORM ACTIVITY IS EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE AREA ON THURSDAY AND
FRIDAY AS A COLD FRONT APPROACHES THE AREA. IF SLOW MOVING
THUNDERSTORMS ALIGN ALONG THE FRONT OR OTHER WEATHER
BOUNDARIES...THERE IS A POTENTIAL FOR SIGNIFICANT RAINFALL AND
LOCALIZED FLOODING. FREQUENT LIGHTNING AND GUSTY WINDS CAN BE
EXPECTED...BUT THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS.

LESS COVERAGE OF SHOWERS AND THUNDERSTORMS IS FORECASTED FOR THE
WEEKEND AND EARLY NEXT WEEK. FREQUENT LIGHTNING AND GUSTY WINDS
MAY OCCUR...BUT THE CHANCES FOR LOCALIZED HEAVY RAIN AND SEVERE
WEATHER WILL REMAIN LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 2, 2:21 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
321 PM CDT WED JUL 2 2014

LAZ027-028-030>032-022115-
RAPIDES LA-EVANGELINE LA-BEAUREGARD LA-ALLEN LA-VERNON LA-
321 PM CDT WED JUL 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR RAPIDES...EVANGELINE...
BEAUREGARD...ALLEN AND VERNON PARISHES UNTIL 415 PM CDT...

AT 319 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES
NORTH OF GLENMORA TO 6 MILES NORTH OF ELIZABETH TO 3 MILES WEST OF
PITKIN...MOVING SOUTHEAST AT 10 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...MCNARY...GLENMORA...SUGARTOWN...ELIZABETH...GRANT...
OAKDALE...TURKEY CREEK AND BEAVER.

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
WEDNESDAY EVENING FOR SOUTHWESTERN LOUISIANA.

LAT...LON 3088 9233 3076 9263 3071 9296 3101 9315
      3106 9282 3118 9252

13
Special weather statement, Jul 2, 2:52 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
352 PM CDT WED JUL 2 2014

LAZ027-022145-
VERNON LA-
352 PM CDT WED JUL 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR VERNON PARISH UNTIL 445 PM CDT...

AT 350 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS 6 MILES NORTH OF FULLERTON...MOVING
SOUTH AT 5 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...FULLERTON...CRAVENS AND PITKIN.

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
WEDNESDAY EVENING FOR SOUTHWESTERN LOUISIANA.

LAT...LON 3105 9283 3094 9282 3093 9284 3088 9308
      3115 9311 3120 9291

13
Special weather statement, Jul 2, 2:57 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
357 PM CDT WED JUL 2 2014

LAZ028-031-032-022145-
RAPIDES LA-EVANGELINE LA-ALLEN LA-
357 PM CDT WED JUL 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR RAPIDES...EVANGELINE AND ALLEN
PARISHES UNTIL 445 PM CDT...

AT 354 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES
EAST OF TURKEY CREEK TO PINE PRAIRIE TO 4 MILES NORTHEAST OF BOND...
MOVING SOUTHEAST AT 20 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...BAYOU CHICOT...REDDELL...CHICOT STATE PARK...MAMOU...INDIAN
LAKE AND DURALDE.

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
WEDNESDAY EVENING FOR SOUTHWESTERN LOUISIANA.

LAT...LON 3077 9220 3059 9229 3053 9241 3054 9244
      3051 9247 3048 9252 3084 9277 3095 9255
      3104 9244

13
Special weather statement, Jul 2, 3:20 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
420 PM CDT WED JUL 2 2014

LAZ028-029-022215-
RAPIDES LA-AVOYELLES LA-
420 PM CDT WED JUL 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR RAPIDES AND AVOYELLES PARISHES
UNTIL 515 PM CDT...

AT 420 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES EAST OF ALEXANDRIA INTERNATIONAL
AIRPORT...MOVING SOUTHEAST AT 5 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...TIOGA...
PARADISE...KINGSVILLE...ALEXANDRIA...PINEVILLE...KOLIN AND LIBUSE.

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
WEDNESDAY EVENING FOR SOUTHWESTERN LOUISIANA.

LAT...LON 3134 9216 3116 9227 3109 9242 3134 9264
      3142 9255 3144 9243

The radar

The Ft Polk radar (KPOE), 55 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rapides

When
July 2, 3:30 PM CST
Where
Rapides County, Pineville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
31.320, -92.430

A picture was sent to the NWS office of power poles snapped from a wind gust in the Pineville area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2014Every state in 2014This day in weather historyWarnings in Louisiana, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528559.